First of all, let me explain that by reading your post I get the vibes that you are highly stressed out. Try to calm down a bit. I know that is easier said than done, but you are doing more harm than good.
I was diagnosed with UC in 1998 at age 52. At that time I was hospitalized for eight days, put on Prednisone and Asacol. Weaned from the pred within a month, stayed on the Asacol. Enjoyed a two year remission and UC struck again in 2000. Another round of Pred for about two months (always starting with 40 mgm and tapering), remission until 2002.
In 2002 the doctor thought the Asacol wasn't doing the job since my UC is located in the rectum, so he put me on Colazal, nine pills a day. In 2003, another flare. This time he put me on the 6MP, not happy about it, but if it would keep me in remission ok. I had to take the 6MP along with the pred for about four months before the 6MP kicked in. I have to go for blood tests every two months to make sure my WBC is ok and that my liver enzyme levels are normal.
Update....I have suffered flares every year and they last approx two months, always have to go on the prednisone. This last flare started in April, I was hospitalized for ten days in May and still unable to regain remission this time. So, I am still on the prednisone, down to 30mgm from 40...again. Seeing my GI doctor on Monday. I am not a candidate for Remicade, read a LOT of bad things and heard a LOT of bad things about, although read that many on here have achieved remission on it. I was exposed to the TB virus in the 60's, therefore not for me.
As for the side effects of prednisone.....yes, I have osteoporosis and suffered a compressed fracture of the lumbar spine about four years ago when I fell. Very painful but am fine now. I do a lot of walking. Try to stay fit. I have insomnia but take ambien cr for that. I also have high blood pressure and it really was out of control in the hospital, too bad no doctor had the brains to place me on water pills along with my BP meds while I was in there because I called my heart doctor this time and he immediately placed me on water pills while on pred and my BP is normal.
I am feeling so much better the past few days, but I am sure it is due to the prednisone. Just hope and pray I can wean off successfully this time. Sure, I am concerned but it beats bleeding all over the bathroom floor, which did happen.
62 yr old granny. South Jersey
Diagnosed with ulcerative proctitis in 1998 in hospital
Hospitalized (2nd time) in May 2008
Still flaring. Afraid that I am pred dependant. Back on Pred 40 mgm for five days, then taper. Other meds...Colazal, 6MP, Nexium, Cort enemas, Canasa suppository, Benicar, Toprol xl, water pill.
Calcium, Probiotic, Flaxseed oil capsule, multivitamin with Iron
Also have osteoporosis and high blood pressure
Remicade NOT an option. Not a candidate for surgery yet..says surgeon.